As with all similar drugs, stopping Cymbalta can cause withdrawal side effects, some of which can be difficult to live with. A doctor can help you begin a medication taper plan.
Cymbalta (duloxetine) is a drug commonly prescribed for these conditions, which include depression, anxiety, and certain chronic pain issues.
Whether you’re planning to stop Cymbalta or are already weaning yourself off of it, there are steps you can take to minimize these symptoms.
In this article, we’ll discuss more about Cymbalta withdrawal, including some of the common side effects and tips on how to manage during the withdrawal process.
Cymbalta (duloxetine) is a type of antidepressant drug called an serotonin-norepinephrine reuptake inhibitor (SNRI). Most other common antidepressants, like Prozac (fluoxetine) and Paxil (paroxetine), are selective serotonin reuptake inhibitors (SSRIs).
While SSRIs act only on serotonin, SNRIs act on both serotonin and norepinephrine neurotransmitters.
By increasing the levels of these neurotransmitters in the brain, SNRIs can help decrease the symptoms of depression, anxiety, and chronic pain.
Cymbalta is commonly prescribed for a variety of conditions, including:
With Cymbalta, you may start seeing improvement in your symptoms in as little as 1 to 2 weeks, with full effectiveness at around 6 to 8 weeks.
Once Cymbalta begins to work, clinical guidelines for depression suggest using pharmacological treatment options for at least 4 to 12 months. Many people who choose to take Cymbalta for mental health conditions and chronic pain continue treatment long term.
In some cases, your doctor may stop prescribing Cymbalta. You may also choose to stop taking it if you’ve found that it’s no longer effective or it’s causing side effects.
However, when you stop taking Cymbalta, it can trigger withdrawal side effects. Generally, the severity of these side effects depends on the length of your treatment and how slowly you taper off, among other factors.
Withdrawal side effects from Cymbalta may vary from person to person. However, studies on the withdrawal symptoms of SNRIs have found that common side effects may include:
- dizziness or vertigo
- shock-like sensations in the head or other areas of the body
- muscle cramps
- fast heart rate or heart palpitations
- vivid or bizarre dreams
- increased anxiety
According to the research, side effects of Cymbalta withdrawal can appear hours or days after tapering off or stopping the drug.
Most short-term withdrawal side effects can last for up to 6 weeks, but this can be influenced by the half-life of the drug. In some cases, persistent withdrawal disorders can cause symptoms that last for months, although the research on these cases is limited.
Cymbalta withdrawal symptoms can be uncomfortable and unpleasant. The good news is that they’re rarely dangerous to your long-term health.
However, if you’re experiencing symptoms that make it difficult to function or are experiencing new or worsening suicidal thoughts, reach out to your doctor immediately.
It can be dangerous to stop taking antidepressants abruptly, so contact your doctor or psychiatrist first if you want to wean yourself off of Cymbalta.
With medical supervision, you can begin a medication taper. This means you’ll gradually take lower doses of Cymbalta, which can help decrease the likelihood or severity of withdrawal side effects.
- how long you’ve been taking it
- your current dose
- your personal medical history
This is why it’s important to always taper off this medication under a doctor’s supervision.
Sometimes, tapering off of Cymbalta — or any antidepressant — may feel like more than you can handle. When this happens, your doctor may ask you to go back on the medication and taper more slowly. This can help reduce your side effects and make them more manageable.
If you have already started to taper off of Cymbalta or are planning to do so in the future, here are some suggestions for how to wean off Cymbalta successfully:
- Stick to your prescribed tapering plan. Following the plan outlined by your doctor can help reduce the likelihood of severe withdrawal symptoms. If your symptoms are too uncomfortable to handle, your taper can always be adjusted.
- Treat the side effects. Headache, nausea, body aches, and other symptoms can usually be eased with over-the-counter medications. Make sure to ask your doctor before taking new medications, just to make sure there are no interactions.
- Lean on your support system. Friends, family, and professionals are important for providing support during the tapering process. Make sure that you’re being open about your feelings, especially if you’re struggling with anxious or depressed thoughts.
- Consider trying integrative remedies. Herbal remedies, especially those that have been heavily researched, may help ease the severity of side effects during withdrawal. Always check with your doctor first when trying integrative or herbal medicines.
- Practice lots of self-care. Self-care is a huge part of the recovery and management of both mental health and chronic pain conditions. No matter what your reason for stopping Cymbalta, make sure to give yourself some extra care during the process.
When you stop taking Cymbalta or any other antidepressant, you may experience withdrawal side effects. For this reason, Cymbalta should never be stopped or tapered off without supervision by a medical professional.
If you do experience side effects during this process, just remember that these symptoms are a temporary response to a change in your brain chemistry.
Seeking medical and social support, having over-the-counter medications on hand to ease symptoms, and being open about what you’re feeling can help make the process easier.